Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 26, 2003, 7:57 PM EDT for Hoke County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2003, 7:57 PM EDT (23:57 UTC)
- Expired
- May 27, 2003, 2:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Hoke County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 270009 FFWRAH NCC093-270600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 757 PM EDT MON MAY 26 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 200 AM EDT * AT 757 PM EDT A WEAKENED EARTHEN DAM FEEDING WATER INTO ROCKFISH CREEK IN EASTERN HOKE COUNTY CONTINUES TO OVERFLOW AT 745 PM THE EARTHEN DAM WHICH IS FEEDING WATER INTO ROCKFISH CREEK NEAR THE JUNCTION OF HOKE...CUMBERLAND AND ROBESON COUNTIES CONTINUES TO OVERFLOW. EXPERTS ON THE SCENE REPORT THE DAM IS SHOWING LITTLE FURTHER EROSION. FLOWS DOWNSTREAM FROM THIS DAM IN ROCKFISH CREEK HAVE STABILIZED AND ARE SLOWLY RECEDING. A CATASTROPHIC FAILURE OF THE DAM IS NOT EXPECTED...HOWEVER IT CAN NOT ENTIRELY BE RULED OUT. ROADS IN THE IMMEDIATE VICINITY OF THE DAM HAVE BEEN BARRICADED AND ARE CLOSED. MOTORISTS AND PEDESTRIANS SHOULD NOT CROSS THESE BARRICADES. SIGNIFICANT RAINFALL IS NOT EXPECTED TONIGHT IN THE AREA. IF THE CURRENT SITUATION CONTINUES AND WATER CONTINUES TO BE STEADILY RELEASED FROM THE DAMMED POND...THE IMMEDIATE FLOOD THREAT SHOULD ABATE LATER TONIGHT. RESIDENTS IN THE AREA SHOULD CONTINUE TO MONITOR LOCAL MEDIA OR THE NATIONAL WEATHER SERVICE NOAA WEATHER RADIO FOR THE LATEST INFORMATION. $$ LAT...LON 3517 7911 3487 7905 3489 7933 3514 7943 14
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:05 PM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 26, 2:05 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT MON MAY 26 2003 .TONIGHT-THURSDAY...SURFACE BOUNDARY AND ASSOCIATED INSTABILITY LOCATED EAST IN COASTAL PLAIN. NO POPS TONIGHT OTHER THAN SMALL CHANCE EASTERN TIER THIS EVENING. BOUNDARY STAYS NEAR SAME VICINITY TUE AS GOOD SHOT OF UPPER LEVEL ENERGY DIVES INTO AREA FROM THE WEST. COOLING ALOFT...STEEPER LAPSE RATES...BETTER SHEAR LENDS TO MORE INSTABILITY AND SPCS SLIGHT RISK ACCEPTED. WILL CARY 50% POPS NORTHERN AND 40% POPS SOUTHERN TIERS FOR TUESDAY. YET A THIRD SHOT OF UPPER LEVEL ENERGY IN NORTHWEST FLOW ALOFT IS SEEN FOR THURSDAY. STRENGTH OF IMPULSE QUESTIONABLE AND GFSS DISPLAY OF IMPULSE SIMILAR TO THAT SEEN WITH CONVECTIVE FEEDBACK. HOWEVER ALL MODELS SHOW IMPULSE. THE POPS THURSDAY ARE LIMITED TO CHANCE. THE DAYTIME HIGHS TUESDAY AND THURSDAY STAY A BIT BELOW NORM (81 DEGREES RDU) GIVEN NORTHWEST FLOW. LOWS THROUGH THE PERIOD WILL ALSO BE BELOW NORMAL (MID - UPPER 50S). .FRIDAY THROUGH MONDAY...BROAD TROUGH OVER EASTERN U.S. REMAINS BASICALLY UNCHANGED INTO EARLY NEXT WEEK WITH VARYING DEGREES OF AMPLITUDE OVER REGION. THIS TRANSLATES TO A POTENTIAL FOR CONVECTION SUNDAY WITH HIGH TEMPS AVERAGING SLIGHTLY BELOW NORMAL. WITH SYSTEM EXITING REGION LATE THU NIGHT/EARLY FRI...EXPECT DRY WEATHER FRIDAY AND SATURDAY. IMPULSE IN PREDOMINANT NORTHERN STREAM PROGGED TO AFFECT REGION SUN. SOME QUESTION AS TO MOISTURE RETURN AHEAD OF SYSTEM SO WILL KEEP POPS AT SMALL CHANCE. AMPLIFYING RIDGE IN THE MS VALLEY MON SUGGEST POTENTIAL FOR SEASONABLY COOL CONDITIONS OVER CAROLINAS IN THE WAKE OF THE FRONT. FOR NOW...KEPT HIGHS MON 3-5 DEGREES BELOW NORMAL.-WSS .RAH...NONE. KK
Hazardous weather outlook, May 26, 5:07 AM EDT, 14 hours 50 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 507 AM EDT MON MAY 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM ROCKINGHAM TO THE TRIABLE AND KERR LAKE EAST ACROSS THE COASTAL PLAIN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL...DANGEROUS LIGHTNING AND ISOLATED DOWNBURSTS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE MID TO LATE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ISOLATED FLOODING RESULTING FROM HEAVY DOWNPOURS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF HEAVY RAIN TUESDAY AFTERNOON AND AGAIN THURSDAY COULD RESULT IN FLOODING ACROSS THE AREA BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:45 AM EDT | Flash Flood Warning | RAH | Hoke | 6 hr |
| May 26, 12:06 PM EDT | Flash Flood Warning | RAH | Cumberland | 4 hr |
| May 26, 1:59 PM EDT | Flash Flood Warning | RAH | Hoke | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.